These are stressful times. If you would like to contact a social worker, psychologist or child life specialist for information on community referrals or coping resources, you can call 312.227.4118 and leave a message. Your call will be returned within 24 hours, Monday through Friday. Non-urgent questions only. For emergencies, call 911.
For information on Novel Coronavirus (COVID-19), click here.
Para obtener información sobre el COVID-19 en español, haga clic aquí.
Our staff has developed a reference on side effects that affect the digestive system. Use our information to help identify and prevent mouth sores, diarrhea, constipation, nausea, vomiting and dehydration.
When the patient is receiving chemotherapy or radiation, they may have increased sensitivity, redness, white patches or open sores in the mouth or on the lips. This is caused when chemotherapy and radiation temporarily destroy the fastest growing cells in the body along with cancer cells. Mucous membranes (protective linings inside of the nose, mouth and gastrointestinal tract) and hair follicles are also cells that reproduce quickly. Good mouth care can help to prevent mouth sores:
Diarrhea is loose or watery stool occurring more often than the patient normally goes in a day. It may be caused by chemotherapy, radiation therapy or infection. If the patient has diarrhea, your health care team will need to know about the color, consistency, amount and number of stools per day. To ease bowel irritation:
Call the treatment team if the patient:
Constipation is defined as no stool in 3 to 4 days, or hard, formed stools that may cause abdominal pain or rectal bleeding. This can be caused by eating less fiber, drinking less fluids, decreased physical activity, chemotherapy (such as vincristine or vinblastine) or certain pain medications.
Call the treatment team if our suggestions do not help. Sometimes a stool softener or laxative will need to be ordered to prevent constipation. Do not use a stool softener or laxative unless the doctor orders it. Do not use rectal suppositories.
Nausea and vomiting are caused by irritation of the stomach lining or by direct stimulation of the nausea and vomiting centers of the brain, caused by certain medications or by infections such as the flu virus. Most medication-induced nausea and vomiting begin within one to two hours after taking a medicine. Some medications cause delayed nausea and vomiting that can begin several hours after receiving the medication. The length of time of nausea and vomiting can vary from minutes to hours. The patient may not have the same symptoms as another patient receiving the same medicine.
Episodes of severe nausea and vomiting lasting longer than 12 hours should be reported to the treatment team.
Sometimes patients develop what is called anticipatory nausea and vomiting and may begin to feel nauseated or start vomiting the night before chemotherapy. The patient cannot control this and needs your support and understanding. If the patient develops this type of anticipatory nausea and vomiting, discuss it with your treatment team.
Many different anti-nausea medicines (antiemetics) are available to treat nausea and vomiting caused by chemotherapy and radiation therapy. Sometimes a combination of two or three medications may be used. Your treatment team will work with you and the patient to discover which medications work best.
Drowsiness is a side effect of some medications used to control nausea and vomiting. Some older children may refuse the anti-nausea medications because they don’t like the drowsiness. Control is an important issue at this age and it is wise to respect the patient’s wishes.
Dehydration is a state in which the body has lost excessive amounts of fluid. This may be caused by diarrhea, vomiting or fever accompanied by inadequate intake of fluid. Watch the patient for signs and symptoms of dehydration, including:
Dehydration can be mild, moderate or severe. Contact your treatment team right away if you think that the patient is dehydrated.